....Wishing you a life full of good health and happiness....

March 01, 2010

Painkillers 'double risk of deafness' for men

A study has shown that men who regularly take over-the-counter painkillers are twice as likely to suffer hearing problems than those who don't. Researchers found that younger men are particularly at risk.

painkillers Taking paracetamol at least twice a week doubles the risk of mild to severe deafness before the age of 50. Other painkillers, including aspirin & ibuprofen, are also linked to hearing loss, the American researchers found.The findings 've not shown that painkillers directly cause deafness, but the scientists say they add to the evidence of a connection between the two.

Doctors 've long known that high doses of aspirin can cause temporary tinnitus - or ringing in the ears. However, low doses of the painkiller 've been shown to protect against deafness caused by noise & antibiotics.And previous anecdotal evidence has suggested non-steroidal anti-inflammatory drugs (NSAIDS) such as ibuprofen can harm hearing in people.

For the latest findings, researchers from Harvard University, Boston, tracked the health and lifestyles of more than 26,000 men every two years for 18 years.The subjects were asked about their use of painkillers & whether they had hearing problems. By the end of the study, nearly 3,500 reported some type of hearing loss.Taking into account the age, weight, background & medical history of the men, the researchers established a link between hearing problems & common painkillers. Although the study did not look at women, the researchers believe painkiller use could 've an effect on their hearing.
facts
Men under 60 who took at least two aspirins every week were 33% more likely to suffer hearing loss than men who took fewer than two aspirins, the study showed. It found no link for men aged 60 & over.

Men under 50 who regularly took ibuprofen & other NSAIDS were 61% more likely to 've hearing problems, while those aged 50-59 were 32% more likely to suffer. Those aged 60 & above had a 16% higher chance of deafness. But the biggest link was found in men under the age of 50 who regularly took paracetamol. They are 99% more likely to suffer hearing problems.

Men aged 50 to 59 who regularly took paracetamol were 38% more likely to 've hearing loss, while those aged 60 & over had a 16% greater chance, the researchers report in The American Journal of Medicine. For all groups, regular use meant taking at least two painkillers a week over a long period. The longer the period, the greater risk of hearing loss, it was found.

Dr Sharon Curhan, an author of the study based at Brigham & Women's Hospital, Boston, said: 'Given the high prevalence of regular analgesic use & health & social implications of hearing impairment, this represents an important public health issue.'

The researchers admitted that although they found a connection, they 've not shown that painkillers cause hearing problems.They did not 've any information on how much noise the men were exposed to did not ask why they took painkillers. However, the scientists say that the drugs may cause damage to part of the inner ear.

No comments:

Blog Ratings 5/5

 
© 2009 - Forever | KSRealityBites | Stalk Us on Facebook and Follow Us on Twitter | No Part of this site can be reproduced in whole or in part in any form or medium!